Alabama, 2001

Hail in Alabama, April 4, 2001

April 4, 2001 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 4, 2:46 AM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 4, 2:46 AM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
346 AM CDT WED APR 04 2001

AT 8 Z SFC BOUNDARY LOCATED FROM ~ GWO TO MEI TO GZH. THIS BOUNDARY
WILL CONTINUE TO BE THE FOCUSING MECHANISM FOR PRECIP THROUGH
TONIGHT.

MODELS ARE IN DECENT AGREEMENT THROUGH THE SHORT TERM. WEST COAST
TROUGH DIGS TODAY...RESULTING IN RISING HEIGHTS OVER THE MS VALLEY.
THE MAIN FEATURE...SFC BOUNDARY...LOOKS TO REMAIN IN THE SAME
VICINITY AS CURRENT LOCATION...WITH A SLIGHT JOG NORTHWARD
ANTICIPATED. LAPSE RATES WILL BE FAIRLY STEEP AND A FEW STORMS COULD
APPROACH SEVER LIMITS...WITH HAIL AND WINDS BEING THE MAIN TREAT.
THE MAIN CONCERN WILL BE FLOODING. WINDS ALOFT WILL BE
UNIDIRECTIONAL AND THUNDERSTORMS WILL LIKELY MOVE OVER THE SAME
AREAS. WILL KEEP THE CURRENT FF WATCH CONFIGURATION WITH A FEW
COUNTIES ADDED...THE ADDITIONS WILL BE MAINLY OVER NORTHWEST AL. WILL
HAVE THE WATCH WORDED FOR TODAY...AND THE DAY SHIFT WILL MONITOR FOR
ANY EXTENSION.

BY TONIGHT...TSRA SHOULD BE ENDING. MODELS AGREE ON HEIGHTS RISING
AND SHORT/WAVES MOVING OUT OF THE AREA. BY THU...SFC FRONT MOVES
WESTWARD...AND DRYER LOW LEVEL AIR FILTERS IN...BY EAST WINDS.
THU-FRI RIDGE AXIS WILL BE JUST TO OUR WEST...THEN MOVE OVER THE
REGION. SUBSIDENCE SHOULD INHIBIT ANY PRECIP. FOR THE WEEKEND...
THICKNESSES INCREASE AND THE WARM UP CONTINUES.

FOR TEMPS...WILL GO LOWER THAN MOS...AS RAIN CLDS SHOULD KEEP
TEMPS DOWN. BUT KEEP IN MIND...ANY THINNING OF THE CLOUDS AND TEMPS
WILL QUICKLY RISE.

HSV 70/57 73/57 80 430
BHM 71/57 75/57 81 751
MGM 72/60 78/59 84 851

.BHM...FLASH FLOOD WATCH FOR PARTS OF NORTHWEST AND CENTRAL
       ALABAMA TODAY.

848

In the hours before

Special weather statement, Apr 4, 6:25 AM CST, 55 minutes before
ALZ001>038-040>050-051530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 AM CDT WED APR 04 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

SCATTERED SHOWERS AND THUNDERSTORMS...WITH A FEW STRONG TO SEVERE
THUNDERSTORMS...ARE EXPECTED TO REDEVELOP ACROSS NORTH AND CENTRAL
ALABAMA THROUGH THIS AFTERNOON.

THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTHWEST...AND
WEST CENTRAL ALABAMA UNDER A SEVERE THUNDERSTORM WATCH...UNTIL 11 AM
THIS MORNING. THIS WATCH INCLUDES AREAS WEST OF A ROGERSVILLE...TO
BIRMINGHAM...TO PRATTVILLE LINE. THE MAIN THREAT FROM THE SEVERE
THUNDERSTORMS WILL CONTINUE TO BE LARGE HAIL...AND THE GREATEST
THREAT TIME WILL BE THROUGH EARLY THIS AFTERNOON.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION.
Local storm report, Apr 4, 6:57 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 AM CDT WED APR 04 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

550 AM     1S FAYETTE                AL   0.75 INCH HAIL
04/04/01   FAYETTE                        EMA REPORTED DIME SIZED
                                          HAIL.

730 AM     COTTONDALE                AL   1.00 INCH HAIL
04/04/01   TUSCALOOSA                     EMA REPORTED QUARTER
                                          SIZED HAIL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumter

When
April 4, 7:20 AM CST
Where
Sumter County, Cuba
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.433, -88.383

Dime to nickel size hail was observed in Cuba.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242384.